Alert archive / Kansas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 90, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at May 8, 2002, 4:26 PM CDT. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 8, 2002, 4:26 PM CDT (21:26 UTC)
- Expired
- May 8, 2002, 5:15 PM CDT
- In force
- 49 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 3:45 AM CDT, 12 hours 41 minutes earlier.
Area forecast discussion, May 8, 3:45 AM CDT, 12 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
345 AM CDT WED MAY 8 2002
VERY SHORT TERM CONCERNS ARE STRONG GRADIENT WINDS FOR NEXT COUPLE
OF HOURS...THEN POTENTIAL FOR ANOTEHR ROUND OF SEVERE WEATHER THIS
AFTERNOON AND EVENING OVER THE EASTERN PORTIONS OF CWA.
OVERNIGHTS CONVECTION PUSHING EAST...MAY STILL SEE SOME LINGERING
SHOWERS OVER EAST CENTRAL TIL DAYLIGHT. LAPS DATA STILL SHOWING
STRONG GRADIENT LOW/HIGH CUPLET BEHIND RETREATING THUNDERSTORMS. UP
TO 2 30 AM STILL GETTING SOME CALLS WITH HIGH WINDS BETWEEN
MANHATTAN AND TOPEKA. THUS KEPT HIGH WIND WARNING GOING UNTIL 530
AM.
OTHERWISE SURFACE LOW OVER WRN KS BEGINS TO PUSH NORTHEAST...MODELS
IN FAIR AGREEMENT THROUGH 24 HOURS WITH MOVEMENT. UPPER ENERGY OVER
CENTRAL ROCKIES ALSO PUSHING EASTWARD. COLD FRONT PUSHES INTO NORTH
CENTRAL NEAR NOON AND ACROSS THE EASTERN PORTIONS OF CWA THIS
AFTERNOON AND EARLY EVENING. CAPES IN THE 2500 TO 4000 RANGE OVER
EASTERN PORTIONS OF CWA DURING THE AFTERNOON. WILL UP POPS INTO THE
50 PERCENT RANGE OVER THE EAST...TAPERING TO 20 PERCENT OVER THE
NORTH CENTRAL. AVN/ETA STILL SHOWING SOME PRECIP POTENTIAL BEHIND
FRONT THUS REINSERTED LOW AFTERNOON POP FOR NORTH CENTRAL. TEMP
WISE...FAVORING THE MESOETA TEMPS BUT WILL TRIM GOING FORECAST TO
THE LOW TO MID 80S...COUNTING ON SOUTHERLY WINDS TO RETURN...VERSUS
YESTERDAYS OUTFLOW BOUNDARY THAT DISRUPTED TEMP FORECAST.
LINGERED PRECIP OVER THE EAST THIS EVENING AND AFTER MIDNIGH OVER
THE PARTS OF THE EAST CENTRAL. GOING FORECAST OF LOWS FROM LOWER
40S NORTH CENTRAL TO UPPER 40S EAST CENTRAL LOOK OK.
FOR REST OF FORECAST...NOT MUCH CHANGE TO GOING NUMBERS ALTHOUGH LATEST
MEX NUMBERS MORE INTO THE LOWER TO MIDDLE 60S FOR FRIDAY...THUS
LOWERED TEMPS A TAD FOR FRIDAY AND MORNING CREW MAY HAVE TO ADJUST
DOWN MORE WITH LATER DATA. STILL HAVE STRONG SHORTWAVE COMING
THROUGH SATURDAY AND SUNDAY AND REFLECTED IN CURRENT PRECIP
FORECAST. AGAIN TEMP TRENDS MAY HAVE TO BE ADJUSTED GIVEN LATEST
.TOP...HIGH WIND WARNING KSZ023>KSZ026, KSZ038>KS040 AND
KSZ054>KSZ056, KSZ058>KSZ059 TIL 530 AM.
FRANTZIn the hours before
Special weather statement, May 8, 12:37 PM CDT, 3 hours 49 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-082200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 1236 AM CDT WED MAY 8 2002 STORM SPOTTER AND EMERGENCY MANAGEMENT ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING ACROSS NORTHEAST AND EAST CENTRAL KANSAS. THE MAIN AREA OF CONCERN WILL BE ALONG AND EAST OF A LINE FROM MARYSVILLE TO ABILENE...STARTING AROUND 3 PM. AREAS GENERALLY ALONG AND EAST OF A LINE FROM OSKALOOSA TO TOPEKA TO EMPORIA WILL HAVE THE GREATEST PROBABILITY OF SEVERE STORMS AFTER 6 PM. WHILE THE PRIMARY THREATS WITH THE THUNDERSTORMS WILL BE LARGE HAIL AND DAMAGING WINDS...ISOLATED TORNADOES WILL ALSO BE POSSIBLE. A STRONG COLD FRONT...MOVING INTO NORTHCENTRAL KANSAS EARLY IN THE AFTERNOON...WILL INTERACT WITH AN INCREASINGLY MOIST AND UNSTABLE AIRMASS AHEAD OF IT. THE POTENTIALLY SEVERE THUNDERSTORMS WILL FOCUS ALONG THE COLD FRONT AS IT SWEEPS THROUGH NORTHEAST AND EAST CENTRAL KANSAS THIS AFTERNOON AND EVENING. WITH THE PASSAGE OF THE FRONT...COOLER AND DRIER AIR WILL WORK ACROSS THE AREA. THE NEXT CHANCE FOR THUNDERSTORMS WOULD BE OVER THE WEEKEND. STAY TUNED TO NOAA WEATHER RADIO...AND OTHER LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION FROM THE NATIONAL WEATHER SERVICE IN TOPEKA.
Special weather statement, May 8, 3:33 PM CDT, 53 minutes before
KSZ040-054>056-058-059-090500- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 333 PM CDT WED MAY 8 2002 A FLOOD WATCH IS POSTED TONIGHT FOR THE AREA SOUTHEAST OF THE KANSAS TURNPIKE. THIS WOULD INCLUDE THE AREA SOUTHEAST OF A LINE FROM EMPORIA...THROUGH OSAGE CITY...TO LAWRENCE. THUNDERSTORMS PRODUCING HEAVY RAIN...WILL TRACK OVER AREAS THAT HAVE RECEIVED HEAVY RAIN THE LAST SEVERAL DAYS. ADDITIONAL HEAVY RAIN FROM THUNDERSTORMS THIS EVENING COULD PRODUCE FLOODING WITHIN THE WATCH AREA. THE BIGGEST THREAT FOR FLOODING RAINS SHOULD OCCUR BEFORE MIDNIGHT. A COLD FRONT WILL PUSH THROUGH THE AREA BY MIDNIGHT...PUSHING THE HEAVY RAIN TO THE EAST OF THE WATCH AREA. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. IF YOUR VEHICLE STALLS...ABANDON IT AND SEEK HIGHER GROUND IMMEDIATELY. RAPIDLY RISING WATER MAY ENGULF YOUR VEHICLE AND ITS OCCUPANTS AND SWEEP THEM AWAY. MOVE TO HIGHER GROUND.
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 10:21 PM CDT | Severe Thunderstorm Warning | TOP | 39 min | |
| May 7, 10:39 PM CDT | Severe Thunderstorm Warning | TOP | 36 min | |
| May 8, 4:23 PM CDT | Severe Thunderstorm Warning | TOP | 37 min | |
| May 8, 4:38 PM CDT | Tornado Warning | TOP | Morris | 37 min |
| May 8, 4:47 PM CDT | Severe Thunderstorm Warning | TOP | 53 min | |
| May 8, 4:56 PM CDT | Severe Thunderstorm Warning | TOP | 49 min | |
| May 8, 5:26 PM CDT | Severe Thunderstorm Warning | TOP | 34 min | |
| May 8, 5:30 PM CDT | Tornado Warning | TOP | Wabaunsee | 30 min |
| May 8, 5:36 PM CDT | Severe Thunderstorm Warning | TOP | 54 min | |
| May 8, 5:44 PM CDT | Severe Thunderstorm Warning | TOP | 36 min | |
| May 8, 5:47 PM CDT | Severe Thunderstorm Warning | TOP | 48 min | |
| May 8, 5:49 PM CDT | Severe Thunderstorm Warning | TOP | 41 min | |
| May 8, 6:01 PM CDT | Severe Thunderstorm Warning | TOP | 29 min | |
| May 8, 6:21 PM CDT | Tornado Warning | TOP | Jefferson | 24 min |
| May 8, 6:26 PM CDT | Severe Thunderstorm Warning | TOP | 49 min | |
| May 8, 6:27 PM CDT | Severe Thunderstorm Warning | TOP | 48 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.